Udayavni Special

Cardiac abnormalities in COVID-19 patients treated with HCQ: Study


PTI, Apr 26, 2020, 1:18 PM IST

New York: Patients with COVID-19 who were on a regimen of the drugs hydroxychloroquine and azithromycin experienced cardiac abnormalities, according to a study that recommends the continuous monitoring of heartbeat rhythms in infected people with underlying health conditions.

The research, published in the journal Nature Medicine, assessed 84 patients with COVID-19 treated at a center in New York in the US.

Recent reports have suggested that the combination of the anti-malaria drug hydroxychloroquine and the antibiotic azithromycin may help patients with COVID-19, said scientists from the New York University School of Medicine in the US.

However, they said both medications may increase the risk of various types of cardiac rhythm abnormalities, such as sudden cardiac death, QTc-interval prolongation, and drug-induced torsades de pointes.

The researchers explained that the QTc interval is measured by an electrocardiogram, and represents the time it takes for a heart to recharge between beats.

A prolonged QTc interval puts a patient at risk for irregular heartbeats, also called arrhythmia, and sudden cardiac death, they said.

The scientists, including Lior Jankelson, reviewed the charts and followed the QTc interval of 84 patients with COVID-19 on a 5-day oral regiment of hydroxychloroquine and azithromycin.

They said the patients were, on average, 63 years of age, and 74 percent of them were male.

After the patients were administered the drugs, the scientists followed up with an electrocardiogram a test that measures the electrical activity of the heart to shed light on its functioning.

In most patients, they observed a prolonged QTc, which was severely prolonged in 11 of them.

According to the researchers, this put the patients at high risk of irregular heartbeats and sudden cardiac death.

The study noted that four patients in the cohort died from multiple organ failure, without evidence of arrhythmia, and without severe QTc prolongation.

Jankelson and his colleagues also found that most patients with COVID-19 who were treated with hydroxychloroquine and azithromycin experienced QTc prolongation.

They said that this may have been exacerbated by other pre-existing conditions and the severity of the SARS-CoV-2 infection.

According to the scientists, the QTc in patients with COVID-19 who are treated with hydroxychloroquine and azithromycin should be monitored constantly, especially for patients with additional illnesses and those who are being treated with other QT-prolonging medications.

Udayavani is now on Telegram. Click here to join our channel and stay updated with the latest news.

Top News

Rotary members organise inter-State bike ride; aim to raise Rs 3cr for COVID-19 vaccine fund

Cyclone likely to hit Tamil Nadu on December 4, warns IMD; second time in a week

NCP leader Rekha Bhausaheb Jare dies after throat slit in road rage incident

Ill-informed, unwarranted’: India condemns Canadian PM Justin Trudeau’s comments on farmers’ protest

Chennai volunteer’s illness not due to COVISHIELD vaccine dose, clarifies SII

Muslim man converts before marrying a Hindu, couple under Haryana Police protection

‘Delhi Chalo’: Farmer unions accept Centre’s offer to hold talks over agri laws



Related Articles More

Rotary members organise inter-State bike ride; aim to raise Rs 3cr for COVID-19 vaccine fund

Red Cross chief urges vaccine ‘fake news’ fight

K’taka COVID-19 update: 998 new cases, 2209 discharges, 13 deaths on Nov 29

Karnataka reports highest decline in COVID-19 cases in one month: Sudhakar

PM holds virtual meet with teams involved in developing, manufacturing COVID vaccine

MUST WATCH

Boat tragedy: Dead body of one fishermen found

Mangaluru: Six fishermen missing after boat overturns

Leaving Kannada language in the nameplate of Krishna Math : Severe objection by Kasapa

What is the importance of Ayurvedic medical system in treating diseases?

Success story of a couple In Agriculture | Integrated Farming

Latest Additions

Bagalkote: Mahalingapura councillor says she had miscarriage after being shoved by MLA Savadi

Eight Infants Die at Shahdol Hospital in Madhya Pradesh in 4 Days, Probe Ordered

Out to support agitating farmers, Shaheen Bagh’s Bilkis Dadi turned away from Singhu border

Udupi district first in State in controlling AIDS: DC Jagadish

Govt proposes to form committee to look into farmers’ issues

Thanks for visiting Udayavani

You seem to have an Ad Blocker on.
To continue reading, please turn it off or whitelist Udayavani.